Alert archive / Nevada / Wind Advisories in 2018

Wind Advisory 31, NWS Las Vegas, NV

September 14, 2018Esmeralda County, Lincoln County, Nye County, Nevada

NWS Las Vegas, NV issued this wind advisory at Sep 14, 2018, 2:35 PM PDT for Esmeralda County, Lincoln County, Nye County, Nevada. It took effect at Sep 15, 2018, 11:00 AM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Sep 14, 2018, 2:35 PM PDT (21:35 UTC)
In effect from
Sep 15, 2018, 11:00 AM PDT
Expired
Sep 15, 2018, 9:00 PM PDT
In force
10 hr
Issued by
NWS Las Vegas, NV

Counties Esmeralda County, NV, Lincoln County, NV, Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3833 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

203 
WWUS75 KVEF 142135
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
235 PM PDT Fri Sep 14 2018



NVZ014-015-151100-
/O.NEW.KVEF.WI.Y.0031.180915T1800Z-180916T0400Z/
Esmeralda and Central Nye County-Lincoln County-
Including the cities of Beatty, Goldfield, Silver Peak, Dyer, 
Caliente, Pioche, Panaca, Hiko, Alamo, and Rachel
235 PM PDT Fri Sep 14 2018

...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM PDT SATURDAY...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect from 11 AM to 9 PM PDT Saturday.

  * WINDS...South 25 to 35 mph with gusts up to 50 mph.

  * IMPACTS...Motorists may experience strong, sudden crosswinds 
    along Nevada Highways 93 and 95. Unsecured items, weak 
    structures, and other small debris may be blown away.
 
  * TIMING...Wind will increase by noon Saturday, peak in the 
    afternoon, then gradually diminish in the early evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...motorists will need to use extra caution.
Secure any loose items that may be blown away.

&&

$$
4 follow-up statements
310 
WWUS75 KVEF 150842
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
142 AM PDT Sat Sep 15 2018

...Wind advisory in effect for the southern Great Basin region...


NVZ014-015-151830-
/O.CON.KVEF.WI.Y.0031.180915T1800Z-180916T0400Z/
Esmeralda and Central Nye County-Lincoln County-
Including the cities of Beatty, Goldfield, Silver Peak, Dyer, 
Caliente, Pioche, Panaca, Hiko, Alamo, and Rachel
142 AM PDT Sat Sep 15 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM PDT THIS EVENING...

* WINDS...South 25 to 35 mph with gusts up to 50 mph.

* IMPACTS...Motorists may experience strong, sudden crosswinds 
  along Nevada Highways 93 and 95. Unsecured items, weak 
  structures, and other small debris may be blown away.

* TIMING...Wind will increase by noon, peak in the afternoon, 
  then gradually diminish in the early evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...motorists will need to use extra caution.
Secure any loose items that may be blown away.

&&

$$
366 
WWUS75 KVEF 151733
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1033 AM PDT Sat Sep 15 2018

...Wind advisory in effect for the southern Great Basin region...

NVZ014-015-160145-
/O.CON.KVEF.WI.Y.0031.180915T1800Z-180916T0400Z/
Esmeralda and Central Nye County-Lincoln County-
Including Beatty, Goldfield, Silver Peak, Dyer, 
Caliente, Pioche, Panaca, Hiko, Alamo, and Rachel
1033 AM PDT Sat Sep 15 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WINDS...South 25 to 35 mph with gusts up to 50 mph.

* IMPACTS...Motorists may experience strong, sudden crosswinds 
  along Nevada Highways 93 and 95. Unsecured items, weak 
  structures, and other small debris may be blown away. 

* TIMING...Wind will increase by noon, peak in the afternoon, 
  then gradually diminish in the early evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...motorists will need to use extra caution.
Secure any loose items that may be blown away.

&&

$$
451 
WWUS75 KVEF 152100
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
200 PM PDT Sat Sep 15 2018

...Wind advisory in effect for the southern Great Basin region...

NVZ014-015-160400-
/O.CON.KVEF.WI.Y.0031.000000T0000Z-180916T0400Z/
Esmeralda and Central Nye County-Lincoln County-
Including Beatty, Goldfield, Silver Peak, Dyer, 
Caliente, Pioche, Panaca, Hiko, Alamo, and Rachel
200 PM PDT Sat Sep 15 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WINDS...South 25 to 35 mph with gusts up to 50 mph.

* IMPACTS...Motorists may experience strong, sudden crosswinds 
  along Nevada Highways 93 and 95. Unsecured items, weak 
  structures, and other small debris may be blown away. 

* TIMING...Wind will peak through the evening before gradually 
  diminishing in the early evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...motorists will need to use extra caution.
Secure any loose items that may be blown away.

&&

$$
243 
WWUS75 KVEF 160331
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
831 PM PDT Sat Sep 15 2018

NVZ014-015-160445-
/O.EXP.KVEF.WI.Y.0031.000000T0000Z-180916T0400Z/
Esmeralda and Central Nye County-Lincoln County-
Including Beatty, Goldfield, Silver Peak, Dyer, 
Caliente, Pioche, Panaca, Hiko, Alamo, and Rachel
831 PM PDT Sat Sep 15 2018

...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

Winds over south central Nevada were subsiding this evening as
expected. The Wind Advisory will be allowed to expire.

$$

Morgan

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Sep 14, 2:18 PM PDT, 17 minutes earlier.

Area forecast discussion, Sep 14, 2:18 PM PDT, 17 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
218 PM PDT Fri Sep 14 2018

.SYNOPSIS...A deep trough off the West Coast will create gusty, southwest
winds through Saturday. Stronger winds will be possible on Saturday
afternoon and evening across southern Nevada and Inyo County. Dry
weather and slightly above normal temps will continue through the
weekend.
&&

.SHORT TERM...Tonight through Sunday.

Broad longwave trough will continue a southwesterly flow over the
southern Great Basin and Mojave Desert districts through the
weekend. Current water vapor imagery shows a strengthening shortwave
impulse around 500 miles off the coast of central California. This
impulse continue to intensify through the evening before it is
ejected across the Great Basin Saturday. As it speeds across the
region, it will flex the surface gradients and increase winds to 20-
30 MPH with gusts between 30-45 mph across southern Nevada and
Inyo County. The stronger winds will be focused across central
Nevada where wind gusts may approach 50 mph Saturday afternoon.
With this in mind, a Wind Advisory has been issued for Lincoln,
central Nye and Esmeralda counties and will go into effect
Saturday afternoon. After the shortwave passes gradients will
relax and winds will fall below advisory thresholds on Sunday;
however, gusts between 30-40 mph will still be possible across the
southern Nevada and Inyo County. Outside of winds, some low-grade
moisture move into northwest Arizona and lead to a slight
decrease in stability. This may lead to a few clouds in northwest
Arizona and possibly a few virga showers. Elsewhere, a few more
clouds are expected but moisture will be more limited. Temps will
continue to hover around seasonal normals through the weekend.

.LONG TERM...Monday through Friday.

Still expecting dry southwest flow to dominate the region through
much of the long term. Models are in better agreement on bringing in
a shortwave TUE-WED next week, which will bring another round of
breezy to gusty southwest winds. Beyond Wednesday, models diverge
greatly and as a result forecast confidence is low. The latest GFS
continues to keep broad troughing over the NW. Whereas the latest
ECMWF indicates a developing ridge over the western US and brings a
tropical system into the California Baja by FRI.

Otherwise, expect breezy afternoons with mostly clear skies and a
slight cool down in temperatures by mid-week.
&&

.FIRE WEATHER...A deep trough will remain situated off the West
Coast before lifting over the Great Basin Saturday. This will keep
breezy to windy conditions a concern for the weekend. The highest
winds are expected Saturday across southern Nevada and Inyo
County where gusts in excess of 40 mph will be possible during the
afternoon and early evening. A Red Flag Warning is now in effect
for all of southern Nevada from noon until 9 PM PDT Saturday.
&&

.AVIATION...For McCarran...Initially southeast winds should begin a
slow progression to the southwest by the mid to late afternoon hours
and becoming mildly gusty, likely topping out around 20 kts.
Southwest winds should generally prevail through the evening and
overnight hours decreasing to sub-8kts by dusk. Slightly windier
conditions are possible tomorrow afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Largely diurnal trends expected today for all sites.
Afternoon gustiness will again be possible, namely for KVGT, KHND,
and KEED and KIFP near the river. No other impacts are expected.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Boothe
LONG TERM....Kryston
AVIATION.....TB3

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 3:39 AM PDTRed Flag WarningVEFClark, Lincoln, Nye41 hr

Nearby

Wind Advisories in Nevada, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.